Minnesota, 2010Damaging Wind in Minnesota, July 11, 2010
July 11, 2010 · NWS MPX · 1 event in 1 county or zone
A small area of strong to isolated severe thunderstorms developed along the leading edge of a cold front moving southeast across eastern Minnesota, and western Wisconsin. One of the storms produced 60 mph winds in Minnesota, along with large hail inWisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small area of strong to isolated severe thunderstorms developed along the leading edge of a cold front moving southeast across eastern Minnesota, and western Wisconsin. One of the storms produced 60 mph winds in Minnesota, along with large hail inWisconsin. The activity quickly decreased in intensity by the early evening as the storms moved southeast into southeastern Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 2:28 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 11, 2:28 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT SUN JUL 11 2010
.DISCUSSION...
SHORT TERM CONCERNS ENTAIL MOVEMENT OF SFC FNT AND STRENGTH OF
CONVECTION DEVELOPING ALONG IT. LATEST VSBL SATELLITE AND RADAR
TRENDS SHOW A SOUTHEAST MOVEMENT ABOUT 21KTS. THIS WOULD BRING THE
BACK EDGE OF THE ACTIVITY NEAR A RICE LAKE...RED WING AND FAIRMONT
LINE BY 00Z...WHICH IS CLOSE TO THE CURRENT HRRR. SOME TRAILING
ACTIVITY BEHIND THIS INITIAL BOUNDARY AS DRIER DEWPOINT AIR WORKS
INTO THE REGION...SO WILL KEEP A SLGT CHC POPS IN EC MN FOR A FEW HOURS.
MUCH OF THE CONVECTION SHOULD HAVE EXITED THE AREA THROUGH 03Z.
COOLER AND DRIER CONDITIONS FOLLOW BEHIND THE FRONT AS THE HIGH
MOVES IN FOR MONDAY AND MONDAY NIGHT.
NEXT TROUGH AND SFC CDNFT APPROACHES THE AREA LATER TUESDAY AND
TUESDAY NIGHT. RETURN FLOW/DESTABILIZATION DEVELOPS OVER THE FAR
WESTERN CWA BY LATE TUESDAY AFTERNOON. MOISTURE TRANSPORT
IMPRESSIVE INTO THE FRONTAL BOUNDARY AS IT WORKS INTO THE CWA
TUESDAY NIGHT. ALL MODELS BRING THE FRONT INTO THE FAR WEST BY 12Z
WED...WITH THE GFS HAVING CONVECTIVE FEEDBACK PROBLEMS THEREAFTER.
COULD BE SEVERE THREAT INTO WESTERN CWA TUESDAY NIGHT...WITH
LOCAL TORNADO PROBABILITIES SHOWING INCREASING TREND AROUND 00Z
WED. THEN INCREASING STRONG MID LEVEL WARM AIR IS DRIVEN INTO
CENTRAL CWA 18Z. SHOULD BE STRONG ENOUGH TO INHIBIT CONVECTION
INTO FAR SOUTHERN CWA THROUGH MUCH OF THE MORNING. THEN SEVERE
CONVECTION LIKELY AND THEN TROUGH AND COLD FRONT MOVES IN ACROSS
THE REGION. SEVERE PARAMETERS ARE LOOKING BETTER ACROSS CENTRAL AND
EASTERN CWA DURING WEDNESDAY AFTERNOON AND EVENING PERIOD.
FRONT EXITS THE REGION WEDNESDAY NIGHT WITH DRY CONDITIONS
DEVELOPING AND LASTING INTO THURSDAY NIGHT. MODEL TRENDS FOR THE
LONGER TERM INDICATE UPPER FLOW PATTERN REMAINS MORE ZONAL WITH
TIMING OF EMBEDDED WAVES BECOMING DIFFICULT. APPEARS A WEAK FRONT
MOVES ACROSS THE REGION FRI/FRI NIGHT WITH SOME DRYING INTO THE
WEEKEND. KEPT SUNDAY DRY FOR NOW...AND WILL CONTINUE TO MONITOR
TRENDS INTO THE WEEKEND.
&&
.AVIATION.../18Z TAF ISSUANCE/
SURFACE COLD FRONT EXTENDS FROM NEAR THE TIP OF LAKE SUPERIOR...TO
JUST WEST OF KMSP...TO KRWF AT TAF ISSUANCE. WHILE DESTABILIZATION
IS BEING SOMEWHAT INHIBITED BY RESIDUAL CLOUD COVER...EXPECT AT
LEAST SCT SHRA/TS TO DEVELOP ALONG/AHEAD OF THE FRONT THIS
AFTERNOON. HAVE INCLUDED VICINITY AND/OR TEMPO GROUPINGS AT ALL
SITES EXCEPT KAXN /WHICH THE FRONT HAS ALREADY PASSED BY. CONVECTIVE
THREAT SHOULD END AT MN SITES AROUND 00Z...AND WI SITES BY 02Z.
POST FROPA SCT-BKN CLOUDS CIRCA 2500 FT WILL ALSO BE POSSIBLE INTO
THE EVENING. WINDS WILL SHIFT TO THE NORTHWEST WITH THE
FROPA...AND THEN SHIFT TO MORE EAST-NORTHEASTERLY IN DIRECTION FOR
MONDAY.
KMSP...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE IN THE
VICINITY OF THE AIRPORT BETWEEN 19Z AND 23Z...AS THE COLD FRONT
MOVES ACROSS THE AREA. SOUTHWEST WINDS TO START THE PERIOD SHIFT
TO THE NORTHWEST BETWEEN 20Z AND 22Z WITH THE FROPA...THEN SHIFT
TO NORTHERLY AROUND 05Z...AND THEN NORTHEASTERLY AROUND 15Z.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
DWE/LS
Hazardous weather outlook, Jul 11, 11:18 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT SUN JUL 11 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT SUN JUL 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
FROM SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...AS A COLD FRONT PASSES ACROSS THE AREA. THE PRIMARY THREATS
TODAY WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE CONTINUES TO BE INDICATIONS THAT A MORE SIGNIFICANT SEVERE
WEATHER EVENT WILL BE POSSIBLE TUESDAY EVENING INTO WEDNESDAY
NIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION. THERE
CURRENTLY APPEARS TO BE THE POTENTIAL FOR HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES WITH THIS ACTIVITY. AT THIS TIME...THE
HIGHEST POTENTIAL FOR SEVERE WEATHER WILL COME TUESDAY NIGHT
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA. WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT WILL SEE THE HIGHEST SEVERE WEATHER THREAT
MOVE INTO SOUTHERN AND CENTRAL MINNESOTA EAST INTO WEST CENTRAL
WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.
In the hours before
Special weather statement, Jul 11, 1:49 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT SUN JUL 11 2010
WIZ014-112045-
POLK-
249 PM CDT SUN JUL 11 2010
...STRONG THUNDERSTORM MOVING INTO NORTHERN POLK COUNTY THROUGH 345
PM CDT...
AT 244 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF GRANTSBURG. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEWIS.
CLAM FALLS.
MCKINLEY
FREDERIC.
LAT...LON 4572 9216 4553 9218 4554 9230 4566 9255
4571 9255 4573 9254 4574 9252 4574 9219
TIME...MOT...LOC 1948Z 299DEG 15KT 4577 9254Special weather statement, Jul 11, 2:25 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT SUN JUL 11 2010
MNZ092-093-112115-
FARIBAULT-FREEBORN-
325 PM CDT SUN JUL 11 2010
...STRONG THUNDERSTORMS MOVING OVER FARIBAULT AND FREEBORN COUNTIES
THROUGH 415 PM CDT...
AT 321 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF ALDEN. THIS STORM WAS MOVING SOUTHEAST
AT 15 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ALDEN.
WALTERS.
KIESTER.
MANSFIELD.
EMMONS.
LAT...LON 4350 9332 4350 9371 4371 9378 4371 9352
TIME...MOT...LOC 2025Z 324DEG 11KT 4366 9365
Local storm report, Jul 11, 3:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL HAMMOND 44.97N 92.44W
07/11/2010 M0.75 INCH ST. CROIX WI TRAINED SPOTTER
&&
CARLYONLocal storm report, Jul 11, 4:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BALDWIN 44.96N 92.37W
07/11/2010 M0.25 INCH ST. CROIX WI TRAINED SPOTTER
&&
CARLYONThunderstorm Wind, Dakota
- When
- July 11, 4:20 PM CST to 4:22 PM CST
- Where
- Dakota County, 3.25 mi ESE of New Trier
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.583, -92.868
Several large tree branches were blown down on Highway 20, southeast of New Trier.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 11, 20101 death · 1 event
- Tornado and Flash Flooding in Arkansas, July 11 to 13, 2010$439,000 · EF0 · 45 events
- Flash Flooding and Hail in Missouri, July 11 to 12, 2010$49,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Illinois, July 11, 2010$107,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in South Carolina, July 11, 2010$62,000 · EF0 · 10 events
- Damaging Winds in Texas, July 11, 2010$65,000 · 62 kt wind · 2 events
- Damaging Winds in Tennessee, July 11, 2010$60,000 · 55 kt wind · 2 events
- Flash Flooding and Damaging Wind in Tennessee, July 11 to 13, 2010$45,000 · 52 kt wind · 7 events
- Hail in South Dakota, July 11, 2010$50,000 · 1.5 in hail · 3 events
- Flash Flooding in Arkansas, July 11 to 12, 2010$50,000 · 2 events
- Damaging Wind and Lightning Strikes in Illinois, July 11, 2010$43,000 · 55 kt wind · 3 events
- Damaging Winds in Michigan, July 11, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231513.